Alert archive / Arizona / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 37, NWS Las Vegas, NV

August 2, 2018Mohave County, Arizona; Clark County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 2, 2018, 2:26 PM MST for Mohave County, Arizona; Clark County, Nevada. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2018, 2:26 PM MST (21:26 UTC)
Expired
Aug 2, 2018, 3:15 PM MST
In force
49 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Mohave County, AZ, Clark County, NV

The radar

The Las Vegas radar (KESX), 28 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.4 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2018-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2018-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
3279 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-53 m²/s²
0-3 km storm-relative helicity
-58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

640 
WUUS55 KVEF 022126
SVRVEF
AZC015-NVC003-022215-
/O.NEW.KVEF.SV.W.0037.180802T2126Z-180802T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
226 PM PDT THU AUG 2 2018

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  West central Mohave County in northwestern Arizona...
  Central Clark County in southern Nevada...

* Until 315 PM PDT/315 PM MST/.

* At 225 PM PDT/225 PM MST/, a severe thunderstorm was located 12
  miles southeast of Boulder City, moving northeast at 10 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs and trees.

* Locations impacted include...
  Boulder City, Hoover Dam, Lake Mead National Recreation Area and
  Willow Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Wind damage with this storm will occur before any rain or lightning.
Do not wait for the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

If on or near Lake Mead, get away from the water and move indoors or 
inside a vehicle. Remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 3561 11464 3578 11486 3612 11472 3595 11419
TIME...MOT...LOC 2125Z 214DEG 9KT 3584 11470 

HAIL...<.75IN
WIND...60MPH
 
$$

SC
2 follow-up statements
198 
WWUS55 KVEF 022152
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
252 PM PDT THU AUG 2 2018

AZC015-NVC003-022215-
/O.CON.KVEF.SV.W.0037.000000T0000Z-180802T2215Z/
Mohave AZ-Clark NV-
252 PM PDT THU AUG 2 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM
PDT/315 PM MST/ FOR WEST CENTRAL MOHAVE AND CENTRAL CLARK COUNTIES...

At 250 PM PDT/250 PM MST/, a severe thunderstorm was located 11 miles
south of Hoover Dam, or 12 miles southeast of Boulder City, moving
northeast at 10 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs and trees.

Locations impacted include...
Lake Mead National Recreation Area and Willow Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Wind damage with this storm will occur before any rain or lightning.
Do not wait for the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

If on or near Lake Mead, get away from the water and move indoors or 
inside a vehicle. remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 3561 11464 3578 11486 3612 11472 3595 11419
TIME...MOT...LOC 2150Z 209DEG 8KT 3585 11468 

HAIL...<.75IN
WIND...60MPH
 
$$

SC
114 
WWUS55 KVEF 022212
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
312 PM PDT THU AUG 2 2018

AZC015-NVC003-022220-
/O.EXP.KVEF.SV.W.0037.000000T0000Z-180802T2215Z/
Mohave AZ-Clark NV-
312 PM PDT THU AUG 2 2018

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL MOHAVE AND
CENTRAL CLARK COUNTIES WILL EXPIRE AT 315 PM PDT/315 PM MST/...
                
The storm which prompted the warning has weakened below severe 
limits. Therefore, the warning will be allowed to expire.  However 
heavy rain is still occurring with this thunderstorm and a Flash 
Flood Warning remains in effect for Willow Beach and vicinity 
through 545 PM.

LAT...LON 3561 11464 3578 11486 3612 11472 3595 11419
TIME...MOT...LOC 2210Z 214DEG 9KT 3589 11465 

$$

SC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 9:55 AM MST, 4 hours 31 minutes earlier.

Area forecast discussion, Aug 2, 9:55 AM MST, 4 hours 31 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
955 AM PDT Thu Aug 2 2018

.SYNOPSIS...
Isolated to scattered showers and thunderstorms are in store today
before moisture is pushed away to the east Friday and into the
weekend. Temperatures will drop a few degrees relative to the last
several days with a drier pattern expected through at least early
next week.
&&

.UPDATE...
Made some adjustments to Sky/PoP/Wx grids to accounts for morning
cloud cover over the valley and expected increase in cloud cover
this afternoon and evening. Also added haze mention for northern
Inyo and Esmeralda Counties as Bishop webcams are showing reduced
visibility and close inspection of VIS satellite confirms this.

&&

.SHORT TERM...today through Friday night.

Indications are that today should be the last favorable day for
isolated to scattered thunderstorms across the forecast area...and
coverage should be greater than Wednesday...especially near central
Nevada and southern Clark and Mohave counties. A feature to watch
today is a circulation currently near the southern California/Baja
border that is forecast to rotate up across southern Clark County
this afternoon and evening. In addition...effects from a shortwave
moving through the Pacific Northwest will combined with the the
SoCal circulation and enhance the upper level jet near central
Nevada and provide mid level convergence.  The latest HRRR and other
high res convective models indicate the aforementioned areas should
see scattered thunderstorms from early afternoon through early
evening then may convection may continue especially over Lincoln and
northern Mohave counties into the night.

Dry and more stable air off the West Coast will spread inland with
increasing westerly flow aloft late tonight and Friday as the
disturbance exits over northern Arizona. Meanwhile...the high
currently centered over Arizona is pushed toward the east. This
spell then end of thunderstorms Friday except possibly over eastern
Mohave County where a slight chance will exist through Friday
afternoon and early evening.
&&

.LONG TERM...Saturday through Thursday.

Zonal flow will set up through the weekend as a closed Pacific low
flattens out the persistent upper level ridging over the western US.
This will bring a period of dry weather to the entire area.
Dewpoints and PWATs will drop back for Saturday and Sunday, so
increased temperatures a bit to reflect the drier air mass. All in
all, the weekend with be quiet weather-wise.

For next week, models continue to show high pressure building back
westward and shoving the upper level trough offshore back to sea.
Latest runs actually bring the high pressure further west, with the
center of the high sitting over the desert Southwest. This set up
would not be as favorable for the return of monsoon moisture,
locking it in to our south. Long range models are slow to increase
PWATs, with mainly soother Mohave and the Colorado River Valley
showing any kind of response in the moisture fields. Given the
latest trends of the westward building ridge as well as drier model
output, decreased precipitation chances for next week. Some eastward
moving waves could enhance precipitation chances at times, and
details will need to be fine tuned as we head into next week.

With high pressure overhead and anchored in place, this would
instead suggest a dry and hot scenario. Used the warmed model
guidance for temperatures for next week, which increased
temperatures, especially midweek onward. Some temperature guidance
does show a return of extreme heat but too early to put any
confidence in those numbers as of yet.

&&

.AVIATION...For McCarran...In general, light diurnal winds are
expected to become south at 10 to 20 knots this afternoon.
Thunderstorms are possible today, mainly south of the airspace, but
could drift into the area. Gusty outflows from these storms are also
possible, however confidence in thunderstorm activity and therefore
outflow strength/direction is low. Once thunderstorms dissipate this
evening, diurnal winds will return overnight. A drying pattern will
limit thunderstorm activity Friday through the weekend. South winds
to 20 knots are possible again Friday afternoon.

For the rest of southern Nevada, northwest Arizona and southeast
California...Thunderstorm chances today will be limited to mainly
central Nevada, northwest Arizona, and the Sierra, with e the best
chance of thunderstorm activity and erratic gusty winds over the
Sierra, including BIH. Elsewhere, dry conditions with gusty
southerly winds much like yesterday are expected.

&&

SHORT TERM...Adair
LONG TERM/AVIATION...Wolf
UPDATE...Boucher

&&

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Aug 2, 9:34 AM MST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LAS VEGAS NV
934 AM PDT THU AUG 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     FLASH FLOOD      11 WSW DEEP SPRINGS     37.30N 118.16W
08/01/2018                   INYO               CA   LAW ENFORCEMENT

            FLOODING WAS REPORTED ON HWY 168 JUST WEST
            OF WESTGARD PASS BY CHP. THEY REPORTED THE
            ROAD TO BE IMPASSABLE.

&&
Local storm report, Aug 2, 1:21 PM MST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
121 PM PDT THU AUG 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     TSTM WND GST     2 NW HOOVER DAM         36.03N 114.76W
08/02/2018  M52 MPH          CLARK              NV   MESONET

            BOULDER ISLAND HADS SITE REPORTED GUSTS TO
            52MPH.

&&

JV
Local storm report, Aug 2, 1:52 PM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
152 PM PDT THU AUG 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0129 PM     TSTM WND GST     2 NE SLOAN              35.95N 115.18W
08/02/2018  M59 MPH          CLARK              NV   MESONET

            59 MPH GUST MEASURED IN THE SOUTHERN PART OF
            THE LAS VEGAS VALLEY.

&&

JV

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 11:46 AM MSTSevere Thunderstorm WarningVEFMohave44 min
Aug 2, 11:57 AM MSTAreal Flood AdvisoryVEFMohave3 hr
Aug 2, 12:41 PM MSTSevere Thunderstorm WarningVEFMohave49 min
Aug 2, 1:37 PM MSTSevere Thunderstorm WarningVEFMohave38 min
Aug 2, 1:44 PM MSTFlash Flood WarningVEFMohave6 hr
Aug 2, 2:48 PM MSTFlash Flood WarningVEFMohave3 hr
Aug 2, 3:22 PM MSTDust Storm WarningVEFMohave40 min
Aug 2, 3:26 PM MSTFlash Flood WarningVEFMohave3 hr
Aug 2, 3:59 PM MSTSevere Thunderstorm WarningVEFMohave46 min
Aug 2, 2:32 PM MSTFlash Flood WarningVEFClark3 hr
Aug 2, 3:42 PM MSTFlash Flood WarningVEFEsmeralda, Nye3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2018Severe Thunderstorm Warnings in Nevada, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.